Gibbs and equilibrium measures for some families of subshifts

Research output: Contribution to journalArticlepeer-review

9 Scopus citations


For subshifts of finite type (SFTs), any equilibrium measure is Gibbs, as long as f has d-summable variation. This is a theorem of Lanford and Ruelle. Conversely, a theorem of Dobrušin states that for strongly irreducible subshifts, shift-invariant Gibbs measures are equilibrium measures. Here we prove a generalization of the Lanford-Ruelle theorem: for all subshifts, any equilibrium measure for a function with d-summable variation is 'topologically Gibbs'. This is a relaxed notion which coincides with the usual notion of a Gibbs measure for SFTs. In the second part of the paper, we study Gibbs and equilibrium measures for some interesting families of subshifts: β-shifts, Dyck shifts and Kalikow-type shifts (defined below). In all of these cases, a Lanford-Ruelle-type theorem holds. For each of these families, we provide a specific proof of the result.

Original languageEnglish
Pages (from-to)934-953
Number of pages20
JournalErgodic Theory and Dynamical Systems
Issue number3
StatePublished - 1 Jun 2013
Externally publishedYes


Dive into the research topics of 'Gibbs and equilibrium measures for some families of subshifts'. Together they form a unique fingerprint.

Cite this